Nebraska, 2009Damaging Winds in Nebraska, June 19, 2009
June 19, 2009 · NWS OAX · 5 events in 3 counties and zones
A cluster of thunderstorms that developed west of the region moved into eastern Nebraska and western Iowa during the early morning hours of June 19th. A fairly strong cap was overcome, aided by a low level jet and an upper level disturbance which provided some cooling aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms that developed west of the region moved into eastern Nebraska and western Iowa during the early morning hours of June 19th. A fairly strong cap was overcome, aided by a low level jet and an upper level disturbance which provided some cooling aloft. The strongest storms occurred in Butler county Nebraska as a cluster bowed out producing scattered wind damage. Although the thunderstorms weakened somewhat, the storms continued to produce occasional wind damage as they progressed into western Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 1:18 AM CST, 2 minutes earlier.
Area forecast discussion, Jun 19, 1:18 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
218 AM CDT FRI JUN 19 2009
.DISCUSSION...
ONGOING CONVECTION THIS MORNING IS THE MAIN FORECAST
CONCERN...THEN WHEN TO REINTRODUCE STORMS INTO THE FORECAST WITH
LITTLE MODEL CONSENSUS IS THE SECONDARY CHALLENGE. SHORT
DISCUSSION DUE TO SEVERE OPERATIONS FOLLOWS.
STRONG STORMS IN CENTRAL NEBRASKA AROUND MIDNIGHT HAVE BEGUN TO ROLL
EAST INTO THE CWA. SPC MESO ANALYSIS RUC PROGS SHOW INCREASING
INSTABILITY AS THOSE STORMS MOVE EAST TOWARD THE MISSOURI
RIVER...AND LOW LEVEL JET WAS KICKING IN ACROSS KANSAS INTO
SOUTHEAST NEBRASKA. THIS ALL SUGGESTS STORMS WILL CONTINUE ACROSS
MUCH OF THE CENTRAL AND SOUTHERN CWA THROUGH AT LEAST SUNRISE AS
STORMS LINED UP ACROSS THE STATE FEED ON BETTER MOISTURE/INSTABILITY
AS THEY SPREAD EAST. EXPECT CLUSTER OF STORMS TO BE ONGOING AS OF 7
AM ACROSS THE INTERSTATE 80 CORRIDOR...THEN SPREAD EAST OF THE
MISSOURI RIVER EARLY THIS AFTERNOON BEFORE EXITING OUR EASTERN CWA.
HAVE HIT POPS FAIRLY HARD THIS MORNING...THEN TAPERED TO CHANCE POPS
THIS AFTERNOON IN THE EAST.
SHOULD HAVE A RELATIVELY QUIET PERIOD FOR A SHORT WHILE AFTER STORMS
EXIT THIS AFTERNOON. SURFACE HIGH PRESSURE BUILDS INTO THE CWA
BEHIND WEAK COLD FRONT NUDGED BY TODAYS CONVECTION. MODELS ARE
FAIRLY SIMILAR IN THIS REGARD...SO HAVE KEPT DRY FORECAST FOR
TONIGHT. HOWEVER MODELS DIVERGE ON HOW QUICKLY RETURN FLOW IGNITES
STORMS SATURDAY OR SATURDAY NIGHT. GFS IS THE MOST AGGRESSIVE IN
TRIGGERING STORMS SATURDAY MORNING. THINK THIS IS A BIT TOO
FAST...SO HAVE SIDED WITH ECMWF AND NAM IN THE SLIGHTLY SLOWER
SOLUTION BRINGING STORMS INTO OUR SOUTH SATURDAY AFTERNOON. SURFACE
BASED INSTABILITY IS SOMEWHAT LIMITED DESPITE UPPER 60S DEW
POINTS...BUT BETTER MID LEVEL FLOW/SHEAR SHOULD BE SUFFICIENT TO
MAINTAIN STORMS IN OUR WEST AND NORTH THROUGH SATURDAY NIGHT.
THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED. AS FAR AS
PRECIPITATION GOES...UPPER RIDGING REMAINS OVER THE CWA THROUGH MUCH
OF THE WEEK...BUT SEVERAL RIPPLES ROUNDING TOP OF RIDGE MAY BRING
STORMS TO OUR NORTHERN CWA FROM TIME TO TIME. TEMPERATURES SUNDAY
INTO MONDAY ARE ANOTHER PROBLEM AS GFS SUGGESTS LIGHT SOUTHEAST LOW
LEVEL FLOW WILL HOLD TEMPS IN THE 80S...BUT THE ECMWF HAS GUSTY
SOUTHWEST FLOW WHICH WOULD PUSH TEMPS WELL INTO THE 90S. HAVE SPLIT
THE DIFFERENCE FOR NOW...BUT EXPECT THE WARMER TEMPS WILL LIKELY WIN
OUT.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 20/06Z.
TSRA ONGOING AT KLNK AND EXPECTED TO EXPAND ACRS ECNTRL NEB AND INTO
WRN IA. SFC FNT WAS NOTED WITH AN AREA OF LOW PRES AROUND KLNK AND
KOMA WITH THE WRMFNT INTO NCNTRL IA. TSRA...SOME SEVERE (HAIL/WIND)
TO AFFECT THE OMAHA/LNK TAF SITES OR IN THE VICINITY OVERNIGHT AND
THROUGH AROUND 15Z AS MID LEVEL TROF ADVANCES AND SHIFTS CONVECTION
EAST OF THE TAF SITES. REDUCED VSBYS AND CIGS WITH THE TSRA AND
HEAVY RAIN TO MVFR AND POSSIBLY IFR. MAINLY VFR CIGS...HOWEVER THERE
COULD BE SOME LINGERING SHOWERS DURING THE AFTERNOON...WITH
DECREASING CLDS AND AFT 00Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DERGAN/ZAPOTOCNY
Hazardous weather outlook, Jun 18, 4:47 PM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
547 PM CDT THU JUN 18 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
547 PM CDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY
ALTHOUGH THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING EARLY
THIS EVENING OVER THE REGION...A CAP OF WARM AIR ALOFT WAS
DETERRING DEVELOPMENT DESPITE VERY UNSTABLE CONDITIONS THAT WERE
PRESENT. A BETTER CHANCE OF THUNDERSTORM DEVELOPMENT EXISTS FROM
LATE EVENING INTO THE EARLY MORNING HOURS AS A LOW LEVEL JET
IMPINGES ON A BOUNDARY THAT EXTENDED FROM SOUTH CENTRAL NEBRASKA
INTO WEST CENTRAL IOWA. IN ADDITION...THUNDERSTORMS THAT DEVELOP
ACROSS THE WESTERN PLAINS THIS EVENING COULD MOVE INTO THE REGION
LATER TONIGHT. THE STORMS TONIGHT COULD CONTAIN LARGE HAIL...AND
A FEW MAY ALSO PACK STRONG WINDS AND LOCALLY HEAVY RAIN.
THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING...ALTHOUGH THE SEVERE
WEATHER THREAT SHOULD DIMINISH DURING THE MORNING. OTHERWISE...ON
FRIDAY...THE HIGHEST CHANCES FOR SEVERE WEATHER SHIFTS EAST OF THE
AREA. HOWEVER...THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS
IN FAR SOUTHWEST IOWA AND FAR SOUTHEAST NEBRASKA IN THE AFTERNOON
AND EVENING ON FRIDAY AS A COLD FRONT SLIDES THROUGH THE REGION.
LARGE HAIL WOULD BE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT INTO SUNDAY AS A WARM
FRONT ATTEMPTS TO LIFT NORTH ACROSS THE AREA. AFTER THAT MAINLY
NIGHTTIME THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY BEFORE A
WEAK COLD FRONT SETTLES NEAR ENOUGH TO NEBRASKA TO BRING AN
ADDITIONAL AFTERNOON THUNDERSTORM RISK TO THE REGION WEDNESDAY AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEED THIS
EVENING.
CHERMOK
Thunderstorm Wind, Butler
- When
- June 19, 1:20 AM CST to 1:25 AM CST
- Where
- Butler County, Rising City
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.200, -97.300
Thunderstorm wind gusts estimated at over 70 mph knocked a very large tree onto a garage destroying half of it. Other tree damage was noted in town.
Thunderstorm Wind, Butler
- When
- June 19, 1:25 AM CST to 1:30 AM CST
- Where
- Butler County, 1.38 mi S of Bongers Arpt to 0.32 mi N of David City
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.210, -97.130
A Nebraska Department of Roads sensor 3 miles south of David City measured a thunderstorm wind gust of 78 mph. The strong winds caused scattered tree, fence and house damage in the David City area and surrounding communities.
Thunderstorm Wind, Saunders
- When
- June 19, 1:42 AM CST
- Where
- Saunders County, Wahoo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.220, -96.620
Local media weather equipment measured a thunderstorm wind gust of 58 mph in the Wahoo area. The winds knocked down a few tree limbs in town but overall the damage was nothing major according to the county Emergency Manager.
Thunderstorm Wind, Butler
- When
- June 19, 1:45 AM CST to 1:50 AM CST
- Where
- Butler County, 3 mi SE of Brainard
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.149, -96.959
Thunderstorm wind gusts estimated at over 70 mph downed numerous large trees southeast of Brainard.
Thunderstorm Wind, Washington
- When
- June 19, 2:40 AM CST
- Where
- Washington County, 6 mi S of Blair
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.463, -96.150
A local mesonet observation near the Washington county/Douglas county line south of Blair measured a thunderstorm wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009$38 million · EF2 · 13 events
- Excessive Heat in Alabama, June 19 to 23, 200924 injured · 2 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165970, 165968, 165972, 165969, 165971.